Category: Calcium/Bone Disorders

Monitor: 4

4 - AVASCULAR NECROSIS OF FEMORAL HEAD WITH VERY SMALL DOSES OF STEROIDS

Thursday, Apr 25
11:00 AM – 11:30 AM

Objective : To present 2 cases of Avascular Necrosis of femoral head while taking very small doses of steroids and to highlight the need to remain vigilant to any new symptoms appreance while taking steroid.


Methods : NA


Results : Two patients of panhypopituitarism recieving very low doses of maintainance oral steroids developed AVN of femoral head.
One patient developed AVN after taking 5mg of Oral Prednisolone for 2 years and the 2nd patient developed AVN after taking 5 mg of prednisolone for 16 years.


Discussion : Avascular necrosis is one of the devastating complication of glucocorticoid therapy occurring in upto 40% of patients recieving such therapy,The mechanism of steroid induced AVN is due to interplay and imbalance of bone resorption and formation, impairment of vasculature within bone and apoptosis.4.6 fold increase incidence of AVN with every 10 mg/day increase in prednisone therapy in the first 6 months of corticosteroids therapy. Most cases of AVN due to oral prednisolone have been with the doses ranging from 10 mg to 200 mg per day over prolonged period ranging from 60 days to 20 years.


Conclusion : Even small doses of steroids can cause AVN. It should be actively looked for in patients complaining of hip pain.
Both patients had received prednisolone for significant duration. Use of less potent hydrocortisone might not be as devastating as prednisolone and hence may be given preference.

SHORT URL FUNCTION-->

Rahul Bansal

SPECIALIST
NMC HOSPITAL DIP DUBAI
Delhi, Delhi, India

A currently work as Specialist Internal Medicine at NMC Hospital Dubai. Before this i use to work as Senior Registrar at PGIMER and Dr. RML Hospital at Delhi India